Category: Professional Posters
The purpose of this patient case is to describe the management of a patient who is being initiated on methadone for maintenance treatment. The patient was identified on interdisciplinary rounds, and the patient information was gathered from the electronic medical record. The patient is 32-year-old male with a past medical history of infective endocarditis, methamphetamine and heroin abuse (1 g daily), who presented with pain and redness of left gluteal area at the injection site. The abscess was drained and treated with antibiotics. During admission, the patient’s pain was not controlled with acetaminophen-oxycodone 325-10 mg every four hours as needed due to the pain at the site of incision and drainage. The medical team decided to initiate methadone for maintenance treatment (MMT) and consulted pharmacy to help with the initiation.
Literature suggests that methadone is an effective and safe option for maintenance treatment as well as chronic pain management. Methadone is a potent synthetic opioid targeting primarily µ-opioid receptor in the brain, which then blocks heroin from binding to the receptor. Per American Pain Society Guidelines, the patient was initiated on methadone 30 mg daily. Literature also recommends a maximum daily initiation dose of 40 mg. Dosing titration is based on objective signs of patient’s tolerance of the medication. The team was advised to increase the dose by 30% of total daily dose and no more frequently than every three to four days. Methadone is a lipophilic drug which is extensively stored in the liver and secondarily in the body tissues (e.g. fatty tissue, spleen, kidneys). With ongoing dosing and the slow release from the body tissues, the serum methadone level can rise progressively every day leading to the risk of overdose if titration is too frequent.
When initiating methadone, the pharmacist monitored the patient closely in multiple ways. Because methadone is associated with QTc prolongation, a baseline ECG assessment was done prior to initiating methadone treatment. Additionally, an ECG was repeated after one week of methadone initiation and at any time the dose was increased. Other adverse effects of methadone such as sedation, respiratory depression, and endocrinologic effects were monitored daily to ensure the dose of methadone was not too high. Alternatively, if the therapy is abrupt or the dose is too low, withdrawal symptoms may occur. Cardinal signs are dilated pupils, nausea/vomiting, restlessness, and diarrhea. The serious complication can be life-threatening changes in breathing and heartbeat which can lead to death. The patient was counseled by the pharmacist on these important points.
Georgia regulations require that methadone maintenance treatment has to be provided from a certified psychiatrist from a methadone clinic that is licensed by Substance Abuse and Mental Health Services Administration (SAMHSA). Thus, the pharmacist also ensured that the patient had appropriate follow up at the methadone clinic after discharge prior to initiation of methadone.
In addition to methadone maintenance treatment, this agent also has the ability to treat patient’s pain at the incision and drainage site. The pharmacist recommended to discontinue acetaminophen-oxycodone and initiate ketorolac 30 mg every six hours as needed for pain along with the methadone while admitted. The patient’s pain was better controlled after these interventions. The patient tolerated the methadone well and was discharged with close follow-up at the methadone clinic. Thus, pharmacist plays a vital role in dosing and monitoring parameters upon methadone initiation, recommending appropriate pain management, establishing methadone clinic follow-up, as well as counseling the patient on methadone.